Wyoming, 2012High Wind in Wyoming, March 13, 2012
March 13, 2012 · NWS RIW · 1 event in 1 county or zone
Strong southwest flow aloft mixed down over the Green Mountains to produce a period of high wind. Gusts to 60 mph were recorded at an automated sensor at Fales Rock.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest flow aloft mixed down over the Green Mountains to produce a period of high wind. Gusts to 60 mph were recorded at an automated sensor at Fales Rock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 13, 1:34 PM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 13, 1:34 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
234 PM MDT TUE MAR 13 2012
.SHORT TERM...TONIGHT THROUGH FRIDAY
WINDS HAVE BEEN INCREASING EARLY THIS AFTERNOON ACROSS ZONE 19
WITH SOME GUSTS AROUND 50 MPH RECENTLY. PEAK WINDS STILL LOOK GOOD
FOR LATE THIS AFTERNOON AND THIS EVENING. OUT WEST...WE ARE
STARTING TO SEE SOME LIGHT SNOW OR FLURRIES OVER THE PEAKS AND
THIS SHOULD GRADUALLY INCREASE INTO THE EARLY EVENING WHEN
STEADIER AND HEAVY SNOW DEVELOPS. ADVISORY STILL LOOKS GOOD THERE.
THE VALLEY FLOOR WILL BE TRICKY WITH HIGHS IN THE 40S TODAY AND A
STEADY BREEZE KEEPING UP OVERNIGHT. PRECIPITATION INTENSITY MAY
ALSO BE A FACTOR LATER THIS EVENING. GENERAL FEELING IS THAT THE
FOOTHILLS WILL CHANGE OVER TO SNOW AS THE EVENING WEARS ON BUT THE
LOWEST VALLEY LOCATIONS MAY STAY RAIN MOST IF NOT ALL THE NIGHT.
HOWEVER...JUST A FEW HUNDRED FEET UP IT MAY MIX WITH SNOW AND THEN
BECOME ALL SNOW. KEEPING ACCUMULATIONS LIGHT TO NIL IN THE LOWEST
SPOTS WITH THE POTENTIAL FOR SOME ACCUMULATION ABOVE 6500 TO 7000
FEET. MORE LIKELY ABOVE 7000 FEET. THIS SAME SCENARIO WILL LIKELY
BE AROUND THROUGH THE SHORT TERM. EXTENDED OUR HIGHER POPS THROUGH
WEDNESDAY NIGHT EVEN THOUGH AMOUNTS WILL BE LESS. SOMEWHAT MOIST
PLUME MAY REMAIN OVER THE AREA THURSDAY AND THURSDAY NIGHT BEFORE
THE EDGES OF OUR DEVELOPING LONGWAVE TROUGH MOVES IN FRIDAY. THIS
PLUME WILL KEEP A GOOD CHANCE OF SNOW GOING IN THE MOUNTAINS WITH
A CHANCE OF RAIN OR A MIX IN THE VALLEYS. SNOW WILL INCREASE IN
THE WESTERN MOUNTAINS FRIDAY WITH RAIN OR RAIN AND SNOW MIX DOWN
LOW.
EAST OF THE DIVIDE...THE MAIN WEATHER WILL BE PERIODS OF WINDY
CONDITIONS AND FAIRLY LOW RH'S IN THE TEENS TO LOWER 20S. IT WILL
REMAIN MILD WITH HIGHS IN THE UPPER 50S AND 60S AND LOWS IN THE
30S.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
SHOWERS TO CONTINUE ACROSS WESTERN WYOMING IN THE EARLY PORTIONS OF
THE FORECAST PERIOD. THE ANTICIPATED TROUGH OF LOW PRESSURE WILL BE
JUST OFF THE PACIFIC COASTLINE...THOUGH ITS PRECEDING SOUTHWEST FLOW
WILL ALREADY BE OVER THE AREA.
MODELS IN FAIR AGREEMENT WITH THIS UPCOMING SYSTEM...THOUGH THE GFS
WINDS UP THE LOW INTO CLOSED LOW OFF THE CALIFORNIA COST BY SATURDAY
NIGHT WHILE THE ECMWF REMAINS A WAVE ALONG THE COAST. THE GFS
CONTINUES TO DIG THE SYSTEM SLIGHTLY FURTHER SOUTH THROUGH MONDAY
NIGHT...WITH THE CORE OF THE LOW IMPACT NORTHERN MEXICO TO THE
SOUTHERN PORTION OF THE DESERT SOUTHWEST. THE ECMWF CONTINUES TO
PROGRESS THE SYSTEM AS A WAVE THROUGH THE DESERT SOUTHWEST. THIS
LATTER SOLUTION MAY PRESENT MORE OPPORTUNITY TO INTRODUCE SOME
PRECIPITATION ACROSS NORTHEASTERN WYOMING...WHICH IS NOT CURRENTLY
INDICATED STRONGLY ON THE ECMWF. THE GFS FINALLY CLOSES OFF THE LOW
BY TUESDAY NIGHT...WITH WIDESPREAD PRECIPITATION. THE ECMWF THEN
QUICKLY MOVE THE CORE OF THE LOW ACROSS THE SOUTHERN PORTION OF THE
DESERT SOUTHWEST.
THE GFS BEGINS TO EJECT THE LOW ON WEDNESDAY MORNING...WITH THE LOW
MOVING ACROSS WYOMING BY WEDNESDAY AFTERNOON. THE ECMWF IS SLOWER
WITH THE EJECTION OF THE LOW...AND DOES NOT PUSH IT NORTHWARDS UNTIL
THURSDAY MORNING AND AFTERNOON WHEN IT WOULD MORE IMPACT THE CENTRAL
PLAINS. THOUGH TIMING REMAINS VARIED...PRECIPITATION IS EXPECTED IN
THE LATER PERIODS OF THE FORECAST...WHICH MAY IMPACT MUCH OF THE
FORECAST AREA. ADDITIONALLY...THE TROUGH OR LOW WILL BRING COOLER
AIR ACROSS THE AREA...RESULTING IN COOLER TEMPERATURES.
.AVIATION.../00Z ISSUANCE/
WEST OF THE DIVIDE...PRECIPITATION...WHICH MAY BE A MIX OF RAIN AND
SNOW AT TIMES...IS EXPECTED ACROSS THE WESTERN MOUNTAINS AND VALLEYS
THROUGHOUT MUCH OF THE FORECAST PERIOD. TIMING OF THE CONVERSION
FROM RAIN TO SNOW AT KJAC IS A CHALLENGE...THOUGH IT LOOKS FAVORABLE
TO BE A FEW HOURS AFTER SUNSET WHEN TEMPERATURES COOL MORE. PERIODS
OF MVFR TO IFR CONDITIONS EXPECTED WITH THIS SYSTEM. SOME VCSH NOTED
AT KBPI AND KPNA THROUGH THE PERIOD. MOUNTAINS WILL HAVE PERIODS OF
BRING OBSCURED DUE TO CLOUD COVER...AND MOUNTAIN PASSES MAY CONTAIN
SOME ADDED TURBULENCE WITH A STRONGER FLOW ALOFT. THIS SCENARIO WILL
ALSO BRING SOME INSTANCES OF LLWS OVER KJAC THROUGH PERIODS OF THE
FORECAST PERIOD.
EAST OF THE DIVIDE...VFR CONDITIONS EXPECTED OVER THE AREA THROUGH
THE FORECAST PERIOD. THE MAIN AVIATION CONCERN CONTINUES TO BE THE
CONTINUED PERIODS OF INCREASED WIND...ESPECIALLY BETWEEN KRKS AND
KCPR...AND ALSO AROUND KLND FROM THE EASTERN SLOPES OF THE WIND
RIVER MOUNTAINS. INCREASED FLOW ALOFT WILL RESULT IN SOME LLWS AT
AREA TERMINALS...ESPECIALLY KCOD AND KLND. OTHERWISE...THE GENERAL
MOUNTAINS MAY HAVE PERIODS OF BEING OBSCURED DUE TO CLOUD COVER.
.FIRE WEATHER...
EAST OF THE DIVIDE:
IT WILL REMAIN WINDY AND DRY AT TIMES WITH MIN RH'S BETWEEN 15 AND
22 PERCENT IN MANY AREAS THE NEXT FEW DAYS. THE WINDIEST AREAS
WILL BE THE WIND CORRIDOR FROM THE RED DESERT THROUGH NATRONA AND
FAR SOUTHEAST JOHNSON COUNTY AND IN THE FOOTHILLS OF THE ABSAROKAS...
WIND RIVERS AND BIGHORNS. IT SHOULD REMAIN WINDY AT TIMES AND DRY
THROUGH SATURDAY BEFORE SOME SHOWERS TRY TO DEVELOP BY SUNDAY.
WEST OF THE DIVIDE:
GENERALLY WET WITH VALLEY RAIN OR RAIN AND SNOW MIXTURE WITH
STEADIER MOUNTAIN SNOWFALL...ESPECIALLY TONIGHT THROUGH WEDNESDAY
NIGHT. A MAJOR STORM SYSTEM IS EXPECTED TO IMPACT THE WEST FRIDAY
THROUGH THE WEEKEND WITH SIGNIFICANT MOUNTAIN SNOWFALL AND A
MIXTURE AGAIN ON THE VALLEY FLOOR.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT WYZ019.
WINTER WEATHER ADVISORY UNTIL 3 PM MDT WEDNESDAY WYZ001-012.
&&
SHORT TERM...SKRBAC
LONG TERM...BRANHAM
AVIATION...BRANHAM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Mar 13, 1:14 PM MST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
214 PM MDT TUE MAR 13 2012
WYZ001>020-022>030-141100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
214 PM MDT TUE MAR 13 2012
...HIGH WIND WARNING FOR THE GREEN MOUNTAINS AND RATTLESNAKE RANGE
THROUGH MIDNIGHT...
...WINTER WEATHER ADVISORY FOR THE TETONS AND YELLOWSTONE NATIONAL
PARK FROM 3 PM THIS AFTERNOON THROUGH 3 PM WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WIND WILL DEVELOP TODAY EAST OF THE CONTINENTAL DIVIDE WITH
HIGH WIND EXPECTED IN THE GREEN MOUNTAINS AND RATTLESNAKE RANGE.
SNOW WILL BEGIN THIS AFTERNOON IN THE NORTHWEST WYOMING MOUNTAINS
AND INCREASE OVERNIGHT BRINGING SIGNIFICANT ACCUMULATIONS TO THE
TETONS AND PORTIONS OF YELLOWSTONE NATIONAL PARK.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY...SNOW WILL CONTINUE ACROSS THE NORTHWEST MOUNTAINS DURING
THE MORNING HOURS...TAPERING OFF IN THE AFTERNOON.
FRIDAY THROUGH SUNDAY...SIGNIFICANT WESTERN MOUNTAIN SNOWFALL
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50 MPH OR
HEAVY SNOWFALL. THANK YOU.
TEAM RIVERTON
High Wind, Green Mountains & Rattlesnake Range
- When
- March 13, 3:10 PM MST to 4:10 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Strong Wind in California, March 13 to 16, 20123 deaths · 12 injured · $997,000 · 21 events
- Hail in Georgia, March 13, 2012$55,000 · 1.75 in hail · 1 event
- High Wind and Strong Wind in California, March 13 to 15, 2012$25,000 · 63 kt wind · 3 events
- High Wind in Montana, March 13, 201257 kt wind · 16 events
- Hail in Massachusetts, March 13 to 14, 20121.25 in hail · 9 events
- High Wind in North Dakota, March 13 to 14, 201254 kt wind · 9 events
- Hail and Damaging Winds in Florida, March 13 to 15, 2012$2,000 · 1 in hail · 7 events
- High Wind in Montana, March 13, 201270 kt wind · 6 events
- Heavy Snow and High Wind in Idaho, March 13, 201263 kt wind · 4 events
- High Wind in Wyoming, March 13, 201255 kt wind · 4 events
- Drought in Arizona, March 13 to 31, 20123 events
- High Wind in Montana, March 13, 201252 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360748.